Propylthiouracil Liver Failure Side Effects for Children with Graves Disease
In an editorial published in the current issue of the New England Journal of Medicine, two doctors warn that the drug propylthiouracil (PTU) should not be used to treat children with Graves’ disease, as side effects could cause fatal liver failure.
Graves’ disease is caused by a hormonal imbalance, which in turn is a common cause for the thyroid gland being overactive. The first line of treatment prescribed for the disease often includes antithyroid drugs such as propylthiouracil or methimazole (which is also sold under the brand name Tapazole).
According to a letter to the editor written by Scott A. Rivkees, M.D., from Yale University School of Medicine, and Donald R. Mattison, M.D., from the Eunice Kennedy Shriver National Institute of Child Health and Human Development, reports of propylthiouracil liver failure and death have accumulated over the past 60 years.
Did You Know?
Millions of Philips CPAP Machines Recalled
Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.Learn More
The same problems have not been seen with methimazole use in children, leading the doctors to recommend that children should no longer be prescribed propylthiouracil to treat Graves’ Disease.
Drs. Rivkees and Mattison indicate that approximately 4,000 children with Graves’ disease are treated with antithyroid drugs every year in the United States, and propylthiouracil currently has about 40% of the market. It has been estimated that more than 1000 children are currently receiving the drug.
There are currently no guidelines for treatment of Graves’ disease and many doctors are unaware of the danger presented by the medication. The antithyroid drugs are usually prescribed first, since other treatment options include radioactive iodine or surgery.
The editorial indicates that propylthiouracil liver failure requiring a transplant or death could occur in between 1 in 2000 and 1 in 4000 treated children. However, the number of children who suffer a reversible liver injury could be 10 times that number.
“Alternative treatments should be considered for children who are currently taking propylthiouracil,” wrote Dr. Rivkees. “In this way, it should be possible to end propylthiouracil-induced liver failure in children.”
While methimaole can be toxic to the liver as well, it causes obvious symptoms and the damage can be reversed by stopping the drug, which is not the case with propylthiouracil.
CourtneyMay 14, 2010 at 3:38 am
Back in 2001, at the age of 16, I was diagnosed with Graves Disease. Doctors at Walter Reed Army Medical Center had me taking PTU and two other medications for about 6 months to stabilize my levels before my surgery to remove my thyroid. Around the 5th or 6th month I wasn't feeling quite like myself and noticed that my eyes were a yellowish/green color. Turns out that I had developed Jaundice, Hep[Show More]Back in 2001, at the age of 16, I was diagnosed with Graves Disease. Doctors at Walter Reed Army Medical Center had me taking PTU and two other medications for about 6 months to stabilize my levels before my surgery to remove my thyroid. Around the 5th or 6th month I wasn't feeling quite like myself and noticed that my eyes were a yellowish/green color. Turns out that I had developed Jaundice, Hepatitis and acute liver failure. I was given medications to take in order to combat it but was almost put on a transplant list. Thankfully my situation got better and there was no need for that. But because of issues with the PTU, I had to recieve 2 doses of Radio Active Iodine instead of the surgery.
"*" indicates required fields
More Top Stories
A Wegovy gastroparesis lawsuit blames the weight loss drug for a stomach paralysis problems which left a woman with permanent injuries.
Uber faces a lawsuit from four passengers who say they were sexually assaulted by drivers, due to the company's lack of security measures and focus on passenger safety.
A Bard PowerPort lawsuit claims the defective design of the port catheter led to a woman developing a severe infection and needing to have the implant surgically removed.